Doctors say to eat your vegetables, but beware: some holiday staples may negatively interact with certain medications.
The Medicines and Healthcare Products Regulatory Agency (MHRA) in England revealed their top five don’ts when it comes to pairing food or drinks with pills.
If you’re taking warfarin, which is a blood-thinning medication used to treat and prevent clots, you might want to avoid eating or drinking anything made with cranberries.
Cranberries can cause bleeding problems in people taking warfarin, according to the Mayo Clinic.
Brussels sprouts, a holiday favorite, are high in vitamin K, as are kale, spinach, asparagus, collard greens, mustard green, turnip greens, swiss chard, broccoli, asparagus, chamomile or green tea and seaweed, according to the Mayo Clinic.
Drinking large amounts of alcohol while taking warfarin can increase the risk of bleeding. Alcohol can also interact with antibiotics by making them less effective, or it can intensify the side effects of other medications.
Grapefruit juice interacts with a host of medications including warfarin, a cholesterol medication called simvastatin and certain cancer medications.
The agency also warned people to avoid taking diet pills or using counterfeit weight-loss pens, which could impair driving for holiday travelers.